Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Mobile, AL

June 17, 2008Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2008, 3:54 PM CDT for Mobile County, Alabama. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 3:54 PM CDT (20:54 UTC)
Expired
Jun 17, 2008, 4:45 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 26 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:08 PM CDTTSTM WND GST 60Irvington, AL60 MPH ESTIMATED WIND GUST NEAR I-10 AND MCDONALD ROAD
Jun 17, 4:10 PM CDTHAIL 0.886 S Mobile Airport, AL
Jun 17, 4:25 PM CDTTSTM WND DMG1 Ne Dees, ALGRAIN SILO BLOWN APART WITH SHEET METAL BLOWN ACROSS DAWES ROAD. SEVERAL LARGE BRANCHES ALSO DOWN ALONG THE ROAD IN THE SAME AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172054
SVRMOB
ALC097-172145-
/O.NEW.KMOB.SV.W.0160.080617T2054Z-080617T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 445 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  I10 AND MCDONALD ROAD...OR ABOUT 17 MILES SOUTHWEST OF DOWNTOWN
  MOBILE...AND MOVING SOUTHWEST AT 4 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRVINGTON BY 400 PM CDT...
  6 MILES SOUTHEAST OF DEES BY 410 PM CDT...
  SAINT ELMO BY 415 PM CDT...
  GRAND BAY AND DIXON CORNER BY 445 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3038 8840 3060 8841 3064 8826 3052 8814
      3042 8822 3039 8835 3039 8836 3039 8837
TIME...MOT...LOC 2054Z 036DEG 3KT 3053 8826

$$
1 follow-up statement
000 
WWUS54 KMOB 172120
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT TUE JUN 17 2008

ALC097-172145-
/O.CON.KMOB.SV.W.0160.000000T0000Z-080617T2145Z/
MOBILE AL-
419 PM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL MOBILE COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SAINT ELMO...OR ABOUT 17 MILES EAST OF MOSS POINT...
MOVING SOUTHWEST AT 3 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND BAY AND DIXON CORNER BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO NICKEL SIZE AND WINDS OF 60 MPH HAVE BEEN REPORTED AROUND 
IRVINGTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3061 8838 3064 8826 3057 8819 3053 8814
      3052 8814 3042 8823 3041 8828 3039 8833
      3040 8837
TIME...MOT...LOC 2119Z 036DEG 3KT 3051 8827

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:51 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 17, 3:51 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CDT TUE JUN 17 2008

.SHORT TERM TONIGHT AND WEDNESDAY...THUNDERSTORMS HAVE AGAIN DEVELOPED
ALONG THE SEA BREEZE FRONT AFFECTING OUR COASTAL COUNTIES AS WELL AS
OUT IN FRONT OF THE WEAK COLD FRONT PUSHING SOUTHWARD OVER CENTRAL
ALABAMA AND MISSISSIPPI. HOWEVER...AS WE MOVE TOWARD EVENING...CONVECTIVE
ACTIVITY WILL QUICKLY DISSIPATE AS WE LOSE OUR SURFACE HEATING AND
THE RESULTING LOW LEVEL INSTABILITY...HAVE LEFT MENTION OF ONLY
LINGERING ISOLATED THUNDERSTORMS IN CURRENT FORECAST PACKAGE FOR
EARLY THIS EVENING. THE COLD FRONT WILL PUSH OFFSHORE THIS EVENING
WITH POST FRONTAL WEATHER PROVIDING FAIR SKIES...COOLER AND DRIER
CONDITIONS. MOST OF THE COOLING THOUGH WILL BE REALIZED WITH
OVERNIGHT LOWS 5 TO 10 DEGREES COOLER THAN RECENT NIGHTS. FAIR SKIES
AND MAX SOLAR INSULATION WILL SOMEWHAT OFFSET WEAK COLD AIR
ADVECTION...EXPECT MAX TEMPS WEDNESDAY TO BE ONLY A FEW DEGREES
COOLER THAN RECENT HIGHS. /08

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...REGION REMAINS ON THE
BACKSIDE OF AN UPPER LEVEL LONG WAVE TROUGH...WHICH SHOULD HELP KEEP
DAYTIME TEMPERATURES A DEGREE OR TWO COOLER THAN WHAT WEVE
EXPERIENCED AS OF LATE. SHORTWAVES MOVING THROUGH THE PATTERN CREATE
DRY TO HUMID OSCILLATIONS. BY LATE THURSDAY A RETURN FLOW BEGINS TO
REESTABLISH ITSELF BRINGING A RETURN TO WARMER OVERNIGHT
LOWS...INCREASED DAYTIME HUMIDITY...AND SCATTERED SHOWERS AND
THUNDERSTORMS. THE GFS PROJECTS ANOTHER COLD FRONT MOVING ACROSS THE
SOUTHEASTERN UNITED STATES AND INTO THE GULF OF MEXICO SATURDAY
NIGHT...WITH THE ONSHORE RETURN FLOW BEGINNING AGAIN BY MONDAY. /08

&&

.MARINE...COOL FRONT EASING SOUTHWARD ACROSS THE DEEP SOUTH...IS
FORECAST TO MOVE ON OUT INTO THE GULF LATER TONIGHT AND INTO
WEDNESDAY. EXPECT TO SEE A NORTH-NORTHEAST COMPONENT TO THE WIND
INTO WEDNESDAY AS HIGH PRESSURE BUILDS EAST ACROSS THE SOUTHERN U.S.
WE THEN TREND TO A WEAK PRESSURE PATTERN...RESULTING IN A LIGHT FLOW
REGIME WITH WIND DIRECTION...RETURNING ONSHORE THURSDAY AND FRIDAY
DUE TO DIFFERENTIAL HEATING OVER LAND. A TROF OF SURFACE LOW
PRESSURE OVER THE SOUTHEAST THIS WEEKEND LOOKS TO RESULT IN LIGHT
WEST/NORTHWEST WINDS. DID NOT MAKE ANY CHANGES TO FORECAST SEA
HEIGHTS. /10

&&

.FIRE WEATHER...A WEAK COLD FRONT WILL PUSH THROUGH THE REGION FROM THE NORTHWEST
THIS EVENING. THUNDERSTORMS ARE HAVE DEVELOPED NEAR THE COAST...ALONG
THE SEA BREEZE FRONT AS WELL AS OVER CENTRAL ALABAMA AND MISSISSIPPI
IN ADVANCE OF THE APPROACHING COLD FRONT. CONVECTIVE ACTIVITY WILL
DIMINISH AROUND SUNSET AS WE LOSE SURFACE HEATING. THE COLD FRONT
WILL PUSH OFFSHORE THIS EVENING BRINGING AN END TO THUNDERSTORM
ACTIVITY. POST FRONTAL WINDS WILL PROVIDE DRIER AND SLIGHTLY COOLER
TEMPERATURES FOR THE NEXT COUPLE DAYS. RHS OVER THE INLAND FLORIDA
PANHANDLE MAY SKIRT WITH CRITICAL VALUES WEDNESDAY AFTERNOON FOR PERHAPS
AN HOUR OR TWO. /08

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  91  67  91 /  20  05  05  05
PENSACOLA   75  92  70  91 /  20  05  05  05
DESTIN      75  86  72  85 /  20  05  05  05
EVERGREEN   66  91  60  93 /  20  05  05  05
WAYNESBORO  67  91  60  91 /  20  05  05  05
CAMDEN      65  91  61  92 /  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 6:15 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT TUE JUN 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
615 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF COLD FRONT LATE
THIS AFTERNOON AND EARLY TONIGHT. DUE TO DRIER AIR PRESENT IN THE
MID TO UPPER LEVELS OF THE ATMOSPHERE A FEW THUNDERSTORMS MAY BECOME
STRONG OR SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

THE WET MICROBURST THREAT FOR TODAY IS MODERATE.

THUNDERSTORMS WILL MOVE SOUTHWARD TOWARDS THE COAST AND OFFSHORE
LATER TODAY AND THIS EVENING POSSIBLY MAKING HAZARDOUS CONDITIONS
FOR SMALL CRAFT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS IF THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED LATER IN THE WEEK AND OVER
THE WEEKEND IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE MOVING
EASTWARD ACROSS THE CENTRAL GULF STATES. A FEW STORMS MAY BECOME
STRONG TO SEVERE MOSTLY DURING THE AFTERNOON AND EVENING HOURS. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 17, 12:38 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE JUN 17 2008

FLZ006-171815-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...FORT WALTON BEACH...
1238 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN OKALOOSA COUNTY...

AT 1238 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WRIGHT...AND MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WRIGHT...OCEAN CITY...EGLIN AFB...FORT WALTON BEACH...POSTIL AND
VALPARAISO THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 2:26 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT TUE JUN 17 2008

FLZ004-171945-
COASTAL SANTA ROSA-
226 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN SANTA ROSA COUNTY...

AT 226 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF MILTON...AND MOVING SOUTHEAST AT 8 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL SANTA ROSA COUNTY THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 3:10 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT TUE JUN 17 2008

ALZ061-063-172045-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
310 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EASTERN MOBILE COUNTY...

AT 310 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER I10 AND I65 INTERSECTION...AND MOVING SOUTH AT 7
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SCHILLINGER AND THREE NOTCH...TILLMANS CORNER...MOBILE GREYHOUND
PARK...THEODORE AND I10 AND MCDONALD ROAD THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 3:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT TUE JUN 17 2008

ALZ063-172115-
LOWER MOBILE-
341 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 336 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR I10 AND MCDONALD ROAD...AND MOVING WEST AT 7 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HUTCHENS ELEMENTARY SCHOOL...GRAND BAY AND DEES THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:53 PM CDTSpecial Marine WarningMOB37 min
Jun 17, 3:13 PM CDTSpecial Marine WarningMOB32 min
Jun 17, 3:22 PM CDTSevere Thunderstorm WarningMOBChoctaw22 min
Jun 17, 4:24 PM CDTAreal Flood AdvisoryMOBMobile112 min
Jun 17, 4:29 PM CDTSevere Thunderstorm WarningMOBMobile30 min
Jun 17, 4:45 PM CDTSevere Thunderstorm WarningMOBBaldwin17 min
Jun 17, 5:29 PM CDTSevere Thunderstorm WarningMOBMobile29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.